Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS
   
Mobile Device Pairing
Green Open Access
Transactions of the American Mathematical Society
Transactions of the American Mathematical Society
ISSN 1088-6850(online) ISSN 0002-9947(print)

 

On the cohomology of real Grassmanians


Author: Howard L. Hiller
Journal: Trans. Amer. Math. Soc. 257 (1980), 521-533
MSC: Primary 14M15; Secondary 55R40, 57T15
MathSciNet review: 552272
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Let $ {G_k}({\textbf{R}^{n + k}})$ denote the grassman manifold of k-planes in real $ (n\, +\, k)$-space and $ {w_1}\, \in\, {H^1}({G_k}({\textbf{R}^{n + k}});\,{\textbf{Z}_2})$ the first Stiefel-Whitney class of the universal bundle. Using Schubert calculus techniques and the cohomology of flag manifolds we estimate the height of $ {w_1}$ in the cohomology ring. We then apply this to improve earlier lower bounds on the Lusternik-Schnirelmann category of real grassmanians.


References [Enhancements On Off] (What's this?)

  • [1] I. N. Berstein, I. M. Gelfand and S. I. Gelfand, Schubert cells and cohomology of the spaces $ G/P$, Russian Math. Surveys (1973), 1-26.
  • [2] Israel Berstein, On the Lusternik-Schnirelmann category of Grassmannians, Math. Proc. Cambridge Philos. Soc. 79 (1976), no. 1, 129–134. MR 0400212 (53 #4047)
  • [3] I. Berstein and T. Ganea, The category of a map and of a cohomology class, Fund. Math. 50 (1961/1962), 265–279. MR 0139168 (25 #2604)
  • [4] Armand Borel, Sur la cohomologie des espaces fibrés principaux et des espaces homogènes de groupes de Lie compacts, Ann. of Math. (2) 57 (1953), 115–207 (French). MR 0051508 (14,490e)
  • [5] Shiing-shen Chern, On the multiplication in the characteristic ring of a sphere bundle, Ann. of Math. (2) 49 (1948), 362–372. MR 0024127 (9,456b)
  • [6] Charles Ehresmann, Sur la topologie de certains espaces homogènes, Ann. of Math. (2) 35 (1934), no. 2, 396–443 (French). MR 1503170, http://dx.doi.org/10.2307/1968440
  • [7] Tudor Ganea, Some problems on numerical homotopy invariants, Symposium on Algebraic Topology (Battelle Seattle Res. Center, Seattle Wash., 1971) Springer, Berlin, 1971, pp. 23–30. Lecture Notes in Math., Vol. 249. MR 0339147 (49 #3910)
  • [8] F. Hirzebruch, Topological methods in algebraic geometry, Third enlarged edition. New appendix and translation from the second German edition by R. L. E. Schwarzenberger, with an additional section by A. Borel. Die Grundlehren der Mathematischen Wissenschaften, Band 131, Springer-Verlag New York, Inc., New York, 1966. MR 0202713 (34 #2573)
  • [9] L. Lusternik and L. Schnirelmann, Methodes topologiques dans les problemes variationnels, Hermann, Paris, 1934.
  • [10] V. Oproiu, Some non-embedding theorems for the Grassmann manifolds 𝐺_{2,𝑛}\ and 𝐺_{3,𝑛}, Proc. Edinburgh Math. Soc. (2) 20 (1976/77), no. 3, 177–185. MR 0445530 (56 #3870)
  • [11] H. Schubert, Kalkül der abzählenden Geometrie, Teubner, Leipzig, 1879.
  • [12] Paul A. Schweitzer, Secondary cohomology operations induced by the diagonal mapping, Topology 3 (1965), 337–355. MR 0182969 (32 #451)
  • [13] Wilhelm Singhof, On the Lusternik-Schnirelmann category of Lie groups, Math. Z. 145 (1975), no. 2, 111–116. MR 0391075 (52 #11897)
  • [14] Richard P. Stanley, Some combinatorial aspects of the Schubert calculus, Combinatoire et représentation du groupe symétrique (Actes Table Ronde CNRS, Univ. Louis-Pasteur Strasbourg, Strasbourg, 1976) Springer, Berlin, 1977, pp. 217–251. Lecture Notes in Math., Vol. 579. MR 0465880 (57 #5766)
  • [15] N. E. Steenrod, Cohomology operations, Lectures by N. E. STeenrod written and revised by D. B. A. Epstein. Annals of Mathematics Studies, No. 50, Princeton University Press, Princeton, N.J., 1962. MR 0145525 (26 #3056)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 14M15, 55R40, 57T15

Retrieve articles in all journals with MSC: 14M15, 55R40, 57T15


Additional Information

DOI: http://dx.doi.org/10.1090/S0002-9947-1980-0552272-2
PII: S 0002-9947(1980)0552272-2
Article copyright: © Copyright 1980 American Mathematical Society